How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Deb Your Own Question
Dr. Deb
Dr. Deb, Dog Veterinarian
Category: Dog
Satisfied Customers: 10157
Experience:  I have been a practicing veterinarian for over 30 years.
60411192
Type Your Dog Question Here...
Dr. Deb is online now

My 13 year old dog had a steroid injection today because she

Customer Question

My 13 year old dog had a steroid injection today because she has a mass cell tumor.
She is breathing quite quickly tonight and panting , is this normal ?
This is the second injection she has had for this condition .
Submitted: 3 years ago.
Category: Dog
Expert:  Dr. Deb replied 3 years ago.

Hello Sue, I'm Dr. Deb.

I recently came online and see that your question about Lily hasn't been answered. I'm so sorry that you've had to wait for a response,but if you still need assistance, I'd like to help if I can.


While most dogs tolerate steroids very well, the symptoms of panting and increased respiratory rate can be seen as a side effect of this drug. However, having said that, I would have expected Lily to have shown these signs after she received her first injection if she were going to react at all.

But, not all dogs read the textbooks so it's possible that this drug is responsible for her behavior although there are other possible explanations as well:
Pain, fever, anxiety, fear...these can also cause the signs you're seeing.

It should be relatively easy enough to take her temperature if you have a thermometer. Normal is between 100 and 102. 5 Fahrenheit.


If she hadn't been given a steroid shot, I might have suggested Aspirin (which could help with a fever or even pain); however, this drug would be contraindicated in this situation since to give it to her could increase the risk of gastric ulceration..the last thing I'd want to do.


Depending on whether or not this was a long or short acting steroid and if her symptoms are drug related, then she might behave this way for 24 hours or 72 hours or even longer, unfortunately. Oral steroids may be a more acceptable option for her in the future since you can modify the dose should side effects occur.

I hope this helps although, again, I'm sorry for the delayed response. Deb